Hail, Wilkin
- When
- September 25, 5:30 AM CST
- Where
- Wilkin County, 2.04 mi ENE of Nashua
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.040, -96.280
Elevated thunderstorms formed across southeast North Dakota and west central Minnesota, in an area of strong warm advection and a low level jet. Quite a bit of rain fell across portions of Richland County (ND) and Wilkin County (MN).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Elevated thunderstorms formed across southeast North Dakota and west central Minnesota, in an area of strong warm advection and a low level jet. Quite a bit of rain fell across portions of Richland County (ND) and Wilkin County (MN).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 25, 2:47 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 347 AM CDT THU SEP 25 2008 .SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES. THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND. AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET (IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS LAGGING STRONGEST FORCING. STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE 70S NEAR 80F. LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO 850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE. COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE. HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND COOLER TEMPS EXPECTED. .LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING COOLER. OTHERWISE NO CHANGES. && .AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE NORTH OF ACTIVITY THROUGH THE DAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT WED SEP 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251815- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 115 PM CDT WED SEP 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO LIFT NORTHWARD INTO THE REGION AFTER MIDNIGHT AS MOIST UNSTABLE AIR SPREADS NORTH MAINLY INTO SOUTHERN PARTS OF THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER ON THURSDAY. THE NEXT CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 11:30 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rains produced local 3 to 4 inch accumulations through the early morning hours. Several farm fields and some farm access roads were reported underwater in portions of Campbell West and Campbell East Townships.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128597, 128596.